A recent survey found that more teenagers are now taking ecstasy (MDMA) - 8% of 14-19 year olds have tried the drug, with 6% having used it in the past 12 months. This stimulant drug is most often taken at dance events, but is also being used on other social occasions.
Users say they feel relaxed, energetic, exhilarated, empathic and connected with others. However, ecstasy can also cause overheating and dehydration, nausea, vomiting, jaw clenching and anxiety. High doses can lead to fits and hallucinations.
Death is rare but can occur due to dehydration or overheating, especially after prolonged dancing. There is some research to suggest that long-term use may cause brain or liver damage.
Ecstasy is usually sold as small tablets made by backyard chemists, so the quality and strength vary greatly and you don't really know what you are getting. Also, possessing ecstasy is illegal and may result in heavy fines or prison sentences.
Reducing the risk
The safest policy is not to use ecstasy at all! To reduce your risk of harm:
- Replace lost fluids, especially when dancing. Have sips not gulps. Too much fluid can cause brain damage.
- Take regular breaks from dancing.
- Never mix it with alcohol or other drugs.
- Have a non-using friend with you. Never be afraid to call an ambulance if you are concerned about a friend.
Parents cannot usually stop their children using a drug - they need to make that choice themselves. Try to maintain communication with your child. Talk to them about your concerns. Listen to them without being judgemental or critical. Find out more at http://www.adin.com.au/.
Please note this information was correct at time of printing.
For up to date information, speak to your doctor.